Gastrointestinal side effects of prescription medications in the older adult.
J Clin Gastroenterol. 2009 Feb;43(2):103-10
Authors: Jain V, Pitchumoni CS
Gastrointestinal (GI) symptoms resulting from either prescription medications or over-the-counter drugs are frequently encountered in geriatric practice but often mistaken for symptoms of an organic disease leading to multiple diagnostic studies. The morbidity, mortality, and medical costs associated with drug toxicity, even when restricted to the GI tract, are probably underestimated. The consequences of drug toxicity are quite variable and range from a symptom of mild discomfort (eg, drug-induced diarrhea) at one end of the spectrum, to fatal GI hemorrhage or perforation. Better awareness of the possibility of drug-induced GI tract pathology by primary care physicians improves the recognition of these adverse effects, and ultimately, improves patient care. This review focuses on the most common and well-described drug-related side effects of the GI tract.
PMID: 19142171 [PubMed - indexed for MEDLINE]